Oregon, 2014Avalanche in Oregon, February 11, 2014
February 11, 2014 · NWS BOI · 1 event in 1 county or zone
An avalanche killed two people and seriously injured two others near Cornucopia Mountain in northern Baker County, Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche killed two people and seriously injured two others near Cornucopia Mountain in northern Baker County, Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 11, 10:02 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 11, 10:02 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1002 AM MST TUE FEB 11 2014
.DISCUSSION...NO CHANGES THIS MORNING. DENSE FOG WILL SLOWLY ERODE
OVER THE LOWER TREASURE VALLEY THIS MORNING. INCOMING SYSTEM WILL
SPREAD PRECIPITATION ACROSS THE AREA LATER TONIGHT THROUGH
WEDNESDAY...WED NIGHT IN THE CENTRAL IDAHO MOUNTAINS.
&&
.AVIATION...VFR CONDITIONS ACROSS MOST OF THE REGION TODAY WITH
BROKEN MID LEVEL CLOUDS. EXCEPTION IS IFR/LIFR CONDITIONS IN FOG
ACROSS THE LOWER TREASURE VALLEY FROM KONO-KMAN WITH IMPROVING
CONDITIONS TONIGHT AS THE NEXT WEATHER SYSTEM MOVES INTO THE PACIFIC
NORTHWEST. WILL ALSO SEE OCCASIONAL LIGHT SNOW ACROSS BAKER COUNTY
AND THE WEST CENTRAL MOUNTAINS TODAY FOR LOCAL MOUNTAIN OBSCURATION
AND MVFR CONDITIONS. LIGHT SURFACE WINDS 10 KNOTS OR LESS. WINDS
ALOFT WILL BE WEST TO NORTHWEST AROUND 20 KNOTS UP THROUGH 10K FEET
MSL.
&&
.HYDROLOGY...RELATIVELY WARM RAIN EVENTS ARE EXPECTED THIS WEEK.
RUNOFF FROM THIS COMBINED WITH SNOW MELT OVER FROZEN SOILS WILL
CAUSE SIGNIFICANT RISES ESPECIALLY FOR SMALL STREAMS AND CREEKS.
THIS COMBINATION MAY CAUSE MINOR FLOODING OF SMALL STREAMS. MAIN
STEM RIVERS ARE RUNNING AT SEASONALLY LOW FLOWS SO MAIN STEM RIVER
FLOODING IS NOT ANTICIPATED AT THIS TIME.
&&
.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...FOG WAS NOT AS WIDESPREAD
AND NOT AS DENSE IN THE LOWER TREASURE VALLEY AS IT WAS THIS TIME
YESTERDAY MORNING. THIS WAS PROBABLY DUE TO THE CLOUDY SKIES NOT
ALLOWING FOR FAVORABLE RADIATIONAL COOLING. A FEW WEBCAMS WERE
INDICATING DENSE FOG BETWEEN BETWEEN BOISE AND ONTARIO SO WILL
KEEP THE ADVISORY GOING UNLESS CONDITIONS IMPROVE.
A FAST-MOVING SHORT WAVE TROUGH WILL MOVE THROUGH THE NORTHWEST
U.S. AND SOUTHWEST CANADA TODAY BRINGING SOME LIGHT SNOW SHOWERS
TO THE BOISE/WEST CENTRAL MOUNTAINS ALONG WITH ISOLATED TO
SCATTERED RAIN AND SNOW SHOWERS TO THE TREASURE/WESTERN MAGIC
VALLEYS THIS MORNING. THE SHOWERS WILL TAPER OFF THIS AFTERNOON AS
THE SYSTEM MOVES RAPIDLY TO OUR EAST. A RIBBON OF VERY MOIST
PACIFIC AIR /KNOWN AS AN ATMOSPHERIC RIVER/ IS THEN PROGGED TO
ENTER EASTERN OREGON THIS EVENING AND SOUTHWEST IDAHO BY EARLY
WEDNESDAY MORNING. THIS PLUME OF MOISTURE WILL DELIVER DECENT QPF
TOTALS WITH A QUARTER TO HALF INCH AMOUNTS EXPECTED IN THE
VALLEYS...AND OVER AN INCH POSSIBLE IN THE MOUNTAINS ABOVE 6000
FEET. SNOW LEVELS WILL BE ON THE RISE THROUGH WEDNESDAY BUT THE
BOISE/WEST CENTRAL MOUNTAINS WILL STILL SEE SNOW AMOUNTS
WARRANTING THE WINTER WEATHER ADVISORY /ALREADY IN EFFECT/ BEFORE
CHANGING OVER TO RAIN IN THE VALLEYS DURING THE AFTERNOON. WINDS
WILL BE INCREASING AS WELL...BECOMING LOCALLY WINDY ON WEDNESDAY.
THE STRONGER WINDS WILL ALLOW FOR SOME BLOWING SNOW IN THE
MOUNTAINS. TEMPERATURES TODAY WILL BE ON PAR WITH YESTERDAY. LIGHT
WINDS TODAY WILL KEEP THE COLD POOL IN PLACE IN THE LOWER TREASURE
VALLEY. THE WINDS WILL BE STRONG ENOUGH ON WEDNESDAY TO SCOUR OUT
THE COLD AIR.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...THE FIRST WET
SYSTEM MOVES OUT OF THE AREA THURSDAY MORNING AFTER DROPPING
ABUNDANT RAIN AND SNOW ACROSS THE FORECAST AREA. STRONG WINDS
ASSOCIATED WITH THIS FIRST SYSTEM SHOULD BEGIN TO DIMINISH
THURSDAY MORNING.
EXPECT A BRIEF RESPITE BEFORE THE NEXT 1-2 PUNCH WITH TWO SYSTEMS
KNOCKING ON OUR DOORSTEP FRIDAY MORNING AND LASTING THROUGH THE
WEEKEND. CURRENT FORECAST HAS PRECIPITATION TOTALS FOR THURSDAY
AND FRIDAY ALONE OF 1-2 INCHES TO THE HIGHER TERRAIN AND ONE TO
TWO THIRDS OF AN INCH TO THE POPULATED REGIONS. SIMILAR AMOUNTS
EASILY EXPECTED FOR SATURDAY AND SUNDAY AS WELL. SNOW LEVELS
EXPECTED NEAR 5KFT IN THE FAR NORTH TO 6500 FT IN THE SOUTH
THURSDAY...THEN RISING FOR THE WEEKEND 5-6K FT NORTH AND 7+K FT
ACROSS THE SOUTH. SNOWFALL WILL BE MEASURED IN FEET VERSUS INCHES
ACROSS THE MOUNTAINS THROUGH THE EXTENDED PERIOD. LOWER ELEVATION
BURN SCAR AREAS ACROSS THE BOISE FOREST COULD SEE A FEW CONCERNS
THROUGH THE WEEKEND AS THIS WARM AND WET PERIOD MOVE INTO THE
AREA. TEMPERATURES WILL RANGE BETWEEN 5 AND 10 DEGREES ABOVE
NORMAL THROUGH THE EXTENDED PERIOD. MONDAY A COLD FRONT WILL MOVE
OVER THE REGION BRINGING ANOTHER ROUND OF PRECIPITATION...
TEMPERATURES COOLING TO AROUND NORMAL...AND SNOW LEVELS BACK DOWN
TO 4-5K FT MSL.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 1 PM MST
WEDNESDAY IDZ011-013.
DENSE FOG ADVISORY UNTIL NOON MST TODAY IDZ012.
OR...DENSE FOG ADVISORY UNTIL NOON MST TODAY ORZ064.
&&
WEATHER.GOV/BOISE
DISCUSSION...VM
AVIATION.....JA
HYDROLOGY...VM
PREV SHORT TERM...BW PREV LONG TERM....CRHazardous weather outlook, Feb 11, 6:03 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
603 AM MST TUE FEB 11 2014
IDZ014>016-028>030-033-ORZ061>063-121300-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
603 AM MST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IDZ012-ORZ064-121300-
LOWER TREASURE VALLEY ID-LOWER TREASURE VALLEY OR-
603 AM MST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT UNTIL NOON MST TODAY. REFER TO
THE ADVISORY...BOINPWBOI...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
IDZ011-013-121300-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
603 AM MST TUE FEB 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING 9 PM MST THIS EVENING. REFER TO THE ADVISORY...
BOIWSWBOI...FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
Avalanche, Baker
- When
- February 11, 1:00 PM MST to 1:05 PM MST
- Where
- Baker forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
Four people in a party of eight were caught in an avalanche about ten miles north of Halfway, Oregon or near Cornucopia around noon PST. Two are deceased, a guide and a client, and are awaiting recovery. Two were seriously injured: one female with 2 broken legs and one broken arm, one male with a broken leg.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Winter Storm in North Carolina, February 11 to 13, 20141 death · 6 injured · 9 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
- Winter Weather in South Carolina, February 11, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488081.